Also called H, hammer, harry, slow, smack
Heroin is a depressant drug which means that it slows down and interferes with the functioning of the brain and the body. It belongs to a group of drugs known as opioids and is produced from the resin of opium poppies.
What does it look like?
- Fine white powder
- Off-white coarse granules
- Small pieces of light brown ‘rock’
People commonly use heroin to feel euphoric, to feel relaxed, or for pain management. Other short-term effects include:
- Small pupils
- Slurred and slow speech
- Slow breathing
- Decreased heart rate or palpitations
- Cold clammy skin
- Itchiness and scratching
- Nausea / vomiting
- Stomach ache
- Difficulty urinating
People who inject are at higher risk of additional harms such as:
- Blood-borne viruses
- Bacterial and fungal infection
- Damage to the circulatory system
- Increased likelihood of overdose
Heroin affects people differently depending on the purity, how much is consumed, whether it is used with other drugs, and the individual characteristics of the person. It is important to recognise that there is no safe level of use.
- Heart and lung problems
- Loss of appetite
- Sexual dysfunction
- Fertility problems
- Irregular periods
- Decreased motivation
- Mood swings
- Spending a great deal of time getting, using, or recovering from the effects
- Using in greater amounts, or for longer than originally planned
- Needing to use more to get the same effect
- Having cravings, difficulties stopping/reducing use
- Experiencing withdrawal symptoms
- Social problems including relationship issues, financial problems, impacts on study or work and legal problems
The best option for people who are dependent on heroin is opioid treatment which should be discussed with your doctor or local alcohol and drug treatment service. Withdrawal symptoms may be unpleasant, but will lessen over time. Withdrawal symptoms include diarrhoea, stomach and leg cramps, nausea, sweats and chills, increased heart rate, low mood, anxiety, irritability, poor sleep and cravings.
Using heroin while pregnant is linked to higher rates of miscarriage, premature birth, birth defects and other complications. Regular heroin use throughout pregnancy can cause the new born baby to experience withdrawal symptoms. For people who are concerned about their heroin use while pregnant or breastfeeding, it is important to talk to your doctor or health professional.
Adis 24/7 Alcohol and Drug Support is a 24 hour, 7 day a week confidential support service for people in Queensland with alcohol and other drug concerns, their families and health professionals.
Talk to us. Anytime, anywhere.
1800 177 833
Signs of a heroin overdose may include:
- Loss of consciousness
- Very slow breathing and/or gurgling sounds
- Slow heart rate
- Low body temperature
- Muscle twitching
- Cold clammy skin
- Blue lips and fingertips
- Skin with a bluish tinge
If a person has overdosed on heroin call an ambulance on triple zero (000) and if available administer naloxone. If they have stopped breathing commence CPR. If they are breathing normally, place them into the recovery position and wait with the person until the ambulance has arrived.
Naloxone is a drug that can reverse an opioid overdose. It is short acting, and non-addictive. A new formulation Nyxoid® is given into one nostril, while Narcan® and Prenoxad® is given by injection into the muscles of the thigh of the overdosed person. It is available as an over the counter medication or via a script from a prescriber. It is recommended that anyone using opioids should have immediate access to naloxone either to be administered to them in the event of an opioid overdose or to administer to another person who has overdosed.
For more information about naloxone speak to your doctor, local needle and syringe program or contact Adis on 1800 177 833.
Adis - Understanding Heroin Fact Sheet
Adis fact sheet about heroin, also known as H, hammer, harry, slow, smack.